Donate For Public and Patients Store Search

American Academy of Dermatology Logo
Welcome!
Advertisement
Advertisement

Acquired acrodermatitis enteropathica from “total” parenteral nutrition: Still crazy after all these years


DII small banner

By Warren R. Heymann, MD
May 26, 2016

Last week I concluded my introductory dermatology lecture to the first year medical students at Cooper Medical School of Rowan University with the case that convinced me that dermatology would be a great career. During my dermatology elective under the tutelage of Michael Fisher, MD (former Chief of Dermatology at the Albert Einstein College of Medicine), we saw a patient with Crohn disease who had acral bullae. The case was baffling for everyone, except for Dr. Fisher. With one glance he knew that the patient had acquired acrodermatitis enteropathica because of inadequate zinc in his total parenteral nutrition (TPN). I was amazed that instantly such a diagnosis could be considered, confirmed, and rectified. Dermatology was the way to go…

I was even more astounded to read about such a case 37 years later. Maskarinic and Fowler detail the case of a 50 year-old man with a history of metastatic mucinous appendiceal adenocarcinoma, requiring TPN following an unsuccessful surgical correction of an enterocutaneous fistula. He presented with alopecia and a desquamating rash of the scalp, inguinal region, and perineum. His zinc level was low; supplementation with zinc resolved the rash completely, although he ultimately succumbed to his illness (1).

According to Lakdawala and Grant-Kels (2):

Zinc deficiency occurs in two forms: genetic or acquired. Acrodermatitis enteropathica represents a genetic form. It is an autosomal recessive disorder with a mutation in SLC39A4 , located on chromosome 8q24.3, that encodes a Zip4 transporter protein, resulting in impaired absorption and subsequent deficiency.

Acquired zinc deficiency is more common than genetic forms. Similar to other nutritional disorders, it occurs in those with poor diets, such as alcoholic and anorexic individuals. It also may occur in vegans and vegetarians and in patients with inflammatory bowel disease, Celiac disease, cystic fibrosis, chronic diarrhea, and those receiving total parenteral nutrition.

Zinc is considered a standard trace element in most formulations of PN. Apparently, nutrient shortages are routinely encountered by nutrient support clinicians (3). Holcombe states that since 2010 almost every component in parenteral nutrition has been in short supply. Aside from zinc, deaths and lactic acidosis due to thiamine deficiency have been reported during shortages of multivitamins (4).

Perhaps, for the time being, the term “PN” should be used instead of “TPN,” until such shortages no longer exist. The only “total” aspect of this situation should be outrage that these shortages continue to exist.

1. Maskarinic SA, Fowler VG. Persistent rash in a patient receiving total parenteral nutrition. JAMA 2016; 315: 2223-4.
2. Lakdawala N, Grant-Kels JM. Acrodermatitis enteropathica and other nutritional diseases of the folds (intertriginous areas). Clin Dermatol 2015; 33: 414-9.
3. Franck AJ, et al. Zinc deficiency in a parenteral nutrition-dependent patient during a parenteral trace element product shortage. JPEN J Parenter Enteral Nutr 2014; 38: 37-9.
4. Holcombe B. Strategies for managing parenteral nutrition component shortages. Pharmacy Times. Published online July 15, 2014.


All content found on Dermatology World Insights and Inquiries, including: text, images, video, audio, or other formats, were created for informational purposes only. The content represents the opinions of the authors and should not be interpreted as the official AAD position on any topic addressed. It is not intended to be a substitute for professional medical advice, diagnosis, or treatment.

DW Insights and Inquiries archive

Explore hundreds of Dermatology World Insights and Inquiries articles by clinical area, specific condition, or medical journal source.

Access archive

Advertisement
Advertisement
Advertisement